Alert archive / West Virginia / High Wind Watches in 2017

High Wind Watch 1, NWS Charleston, WV

February 11, 2017Pocahontas County, Randolph County, West Virginia

NWS Charleston, WV issued this high wind watch at Feb 11, 2017, 8:25 PM EST for Pocahontas County, Randolph County, West Virginia. It took effect at Feb 12, 2017, 4:00 PM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 11, 2017, 8:25 PM EST (01:25 UTC)
In effect from
Feb 12, 2017, 4:00 PM EST
Expired
Feb 12, 2017, 4:04 AM EST
In force
Issued by
NWS Charleston, WV

Counties Pocahontas County, WV, Randolph County, WV

The radar

The Charleston,WV radar (KRLX), 157 km from the middle of the area, began a volume at 01:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 1.4 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2017-02-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2017-02-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 144 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
913 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
144 m²/s²
0-3 km storm-relative helicity
154 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

060 
WWUS71 KRLX 120125
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
825 PM EST Sat Feb 11 2017

WVZ523-526-120930-
/O.NEW.KRLX.HW.A.0001.170212T2100Z-170213T1800Z/
Northwest Pocahontas-Southeast Randolph-
Including the cities of Snowshoe and Harman
825 PM EST Sat Feb 11 2017

...HIGH WIND WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH MONDAY
AFTERNOON...

The National Weather Service in Charleston has issued a High Wind
Watch...which is in effect from Sunday afternoon through Monday
afternoon.

* Winds...West 20 to 30 mph with gusts up to 60 mph.

* Timing...Winds will pick up Sunday afternoon, with the strongest
  winds Sunday night into Monday morning. Winds will gradually
  decrease into Monday afternoon.

* Impacts...High winds will cause downed trees and power lines,
  with power outages possible. Tree debris could block roadways.
  Travel will be difficult on north to south oriented roadways due
  to strong cross winds...especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph...or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$

16
1 follow-up statement
885 
WWUS71 KRLX 120904
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
404 AM EST Sun Feb 12 2017

...Very strong winds will affect higher terrain through Monday
afternoon...

WVZ523-526-121715-
/O.UPG.KRLX.HW.A.0001.170212T2100Z-170213T1800Z/
/O.NEW.KRLX.HW.W.0001.170212T1800Z-170213T1800Z/
Northwest Pocahontas-Southeast Randolph-
Including the cities of Snowshoe and Harman
404 AM EST Sun Feb 12 2017

...HIGH WIND WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 1 PM
EST MONDAY...

The National Weather Service in Charleston has issued a High Wind
Warning...which is in effect from 1 PM this afternoon to 1 PM EST
Monday. The High Wind Watch is no longer in effect.

* Winds...Northwest 30 to 35 mph with gusts up to 65 mph.

* Timing...Winds will pick up Sunday afternoon, with the 
  strongest winds Sunday night into Monday morning. Winds will 
  gradually decrease into Monday afternoon.

* Impacts...High winds will cause downed trees and power lines,
  with power outages possible. Tree debris could block roadways. Travel
  will be difficult on north to south oriented roadways due to 
  strong cross winds...especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

WVZ516-518-520-522-524-525-121715-
/O.NEW.KRLX.WI.Y.0002.170212T1800Z-170213T1800Z/
Southeast Raleigh-Southeast Fayette-Southeast Nicholas-
Southeast Webster-Southeast Pocahontas-Northwest Randolph-
Including the cities of Beckley, Meadow Bridge, Richwood, 
Marlinton, and Elkins
404 AM EST Sun Feb 12 2017

...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 1 PM EST
MONDAY...

The National Weather Service in Charleston has issued a Wind
Advisory...which is in effect from 1 PM this afternoon to 1 PM
EST Monday.

* Winds...Northwest 15 to 25 mph with gusts up to 49 mph.

* Timing...Sunday afternoon through Monday afternoon.

* Impacts...Strong winds could cause tree damage. This could lead
  to power outages and blocked roadways. Strong crosswinds may be
  experience when driving, especially on north to south oriented
  roads. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

Cooper

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this high wind watch went out at Feb 11, 6:34 PM EST, 1 hour 51 minutes earlier.

Area forecast discussion, Feb 11, 6:34 PM EST, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
634 PM EST Sat Feb 11 2017

.SYNOPSIS...
Warm front lifts north tonight, followed by a cold front later
Sunday. Temperatures drop to near normal early next week, and
then slightly below behind a Tuesday night cold front.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 630 PM Saturday...

Showers getting a slow start this evening, so cut back POPs
initially. Still think things should ramp up pretty quickly as
low level jet get going overnight. Tightened up POP gradients
some overnight based on a blend of hi-res models, but did not
make any significant changes to area or timing of highest POPs.

As of 150 PM Saturday...

Models agree a warm front will lift north through the area
tonight, followed by a cold front later Sunday. Good warm
advection and increased moisture on southerly winds will
increase shower activity as the system progresses northward
through the area tonight. Looking for scattered showers to move
into the south later this afternoon, and become more widespread
across the north half tonight. The front will be north of the
area before morning, with most of the showers to the north by
dawn Sunday. In the warm sector, cannot rule out a shower. Then
shower chances increase again from the northwest during Sunday
with the cold front. May be just enough breaks in the clouds to
introduce a low chance of thunder in the southeast portion of
the area late Sunday afternoon. One low level jet exits this
afternoon while another develops later tonight and especially
Sunday ahead of the cold front. So expect gusty winds Sunday,
especially in the mountains later Sunday afternoon as the cold
front begins to affect them, no wind advisories yet. Very warm
for this time of year with highs in the 60s and lows in the 50s.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
As of 250 PM Saturday...

Wind could be an issue in the higher elevations heading into
Sunday night as a rapidly deepening upper level trough moves
from the Great Lakes into the northeast. 6-75kt 850mb jet will
drive in from the northwest, providing ample wind aloft to tap
into at the surface. Model guidance typically underestimates
these values, so manually adjusted the sustained and gusts
upwards a few notches, using a 1.7 multiplication factor for
the gusts during the peak wind period. Not going to do a 3rd
period advisory right now given some questions with the start
and end times, but feel a ridge top headline may be needed.

Otherwise, gusty conditions in the cold air advection will be
felt area wide...with snow showers developing over the northeast
mountains. The airmass change will be significant, but will only
take temperatures back just below normal. Getting some quick
recovery with the high pressure early week as temperatures make
another modest rebound from the Monday temperatures.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
As of 250 PM Saturday...

Latest runs of the operational long term models take the merging
southern and northern stream waves aloft further to the east,
there by decreasing chances for a significant weather maker for
our CWA for the middle/end of the week. Will only result in some
low end, eastern CWA POPs and a prevention of warming
temperatures during this period.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
As of 630 PM Saturday...

Low clouds are on the increase across KY, and expecting MVFR
stratus to quickly move in from the SW this evening into
tonight. Will also see some showers develop as a warm front
lifts through. Best chance of precip is across the north, where
IFR visibility and ceilings are expected from late tonight into
Sunday. Precip may never make it out of the north before a cold
front approaches from the west with renewed showers.

Took IFR ceilings out of HTS and CRW tonight, as guidance has
backed away from this. Brief dips into IFR could still be
possible, so will need to monitor for this.

The aforementioned cold front slides through on Sunday with
showers. Cannot rule out some convection across the south, but
did not include any thunder in the TAFs at this point.

Winds will gradually pick up as low level jet sweeps across
tonight, with gusty S to SW winds. Do not expect surface to
fully decouple, keeping low level wind shear below criteria. But
should surface decouple may need to add LLWS. Gusty W to NW
winds expected behind the cold front.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z
MONDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing of MVFR and IFR ceilings could
vary.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       22   23   00   01   02   03   04   05   06   07   08   09
EST 1HRLY       17   18   19   20   21   22   23   00   01   02   03   04
CRW CONSISTENCY  H    H    M    H    H    L    L    L    M    M    L    L
HTS CONSISTENCY  M    M    M    H    M    L    L    L    M    M    M    M
BKW CONSISTENCY  H    H    H    H    M    L    H    H    M    H    M    M
EKN CONSISTENCY  H    H    H    M    M    M    M    M    M    L    L    L
PKB CONSISTENCY  H    H    H    M    M    M    M    H    M    M    L    L
CKB CONSISTENCY  H    H    H    M    M    M    M    M    M    M    L    L

AFTER 00Z MONDAY...
Lingering IFR possible into Sunday night in the northern
mountainous counties of WV.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...TRM/JMV
NEAR TERM...JMV/MZ
SHORT TERM...26
LONG TERM...26
AVIATION...MZ
Hazardous weather outlook, Feb 11, 4:21 AM EST, 16 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
421 AM EST Sat Feb 11 2017

WVZ523-526-120930-
Northwest Pocahontas-Southeast Randolph-
421 AM EST Sat Feb 11 2017

This hazardous weather outlook is for portions of northeast West
Virginia.

.DAY ONE...TODAY AND TONIGHT.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday THROUGH Friday.

Gusty winds are expected to develop Sunday night into Monday across
the higher terrain of Randolph and Pocahontas counties. A wind
advisory may be necessary.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>522-524-525-120930-
Greenup-Carter-Boyd-Lawrence KY-Perry-MORGAN-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Southeast Pocahontas-
Northwest Randolph-
421 AM EST Sat Feb 11 2017

This hazardous weather outlook is for northeast
Kentucky...southeast Ohio...southwest Virginia...and portions of
central West Virginia...northeast West Virginia...northern West
Virginia...southeast West Virginia...southern West Virginia and
western West Virginia.

.DAY ONE...TODAY AND TONIGHT.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday THROUGH Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Sl / TRM

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 12, 4:04 AM ESTHigh Wind WarningRLXPocahontas, Randolph33 hr
Feb 12, 4:04 AM ESTWind AdvisoryRLXFayette, Nicholas, Pocahontas, Raleigh, Randolph, Webster33 hr

Nearby

High Wind Watches in West Virginia, 2017Every high wind watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.